Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 248, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2005, 2:32 PM MDT for Sherman County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2005, 2:32 PM MDT (20:32 UTC)
- Expired
- Jul 20, 2005, 3:18 PM MDT
- In force
- 46 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Sherman County, KS
The radar
The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:25 PM MDT, 7 minutes earlier.
Area forecast discussion, Jul 20, 2:25 PM MDT, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT WED JUL 20 2005
.DISCUSSION...WILL NOT BE EXTENDING HEAT ADVISORY TONIGHT FOR NORTON
AND GRAHAM COUNTIES PAST 7 PM CDT. AFTER HAVING LOOKED A LITTLE
MORE AT EXPECTED LOW TEMPERATURES AND HUMIDITY VALUES WILL NOT BE
QUITE ABOVE HEAT INDEX CRITERIA. IT WILL STILL BE A VERY WARM
NIGHT HOWEVER.
A STAGNANT WEATHER PATTERN PERSISTS ACROSS THE
CENTRAL HIGH PLAINS THIS AFTERNOON AS STRONG 500 MB UPPER RIDGE
REMAINS PARKED ACROSS THE REGION RESULTING IN MORE HOT
TEMPERATURES. LATEST 18Z SURFACE MAP ANALYSIS SHOWED A WEAK
SURFACE TROUGH FROM A WEAK LOW PRESSURE OVER NEBRASKA SOUTHWEST
ACROSS EXTREME NORTHWEST KANSAS. SURFACE HIGH PRESSURE RIDGE WAS
LOCATED OVER THE FOUR CORNERS REGION OF THE COUNTRY. LATEST IR AND
WATER VAPOR SATELLITE IMAGERY SHOWED ACYCLONIC CIRCULATION OVER
THE REGION AROUND UPPER RIDGE WITH GOOD FLOW OF DRY AIR ACROSS
KANSAS SOUTHWEST INTO EASTERN NM. ISOLATED CONVECTION DEVELOPING
OVER HIGHER TERRAIN TO OUR WEST AS WELL AS OVER PARTS OF EASTERN
COLORADO AND BORDERING WESTERN KANSAS ZONES EARLY THIS AFTERNOON.
MODELS INITIALIZED WELL TODAY WITH RESPECT TO TEMPERATURES AS WELL
AS WITH POSITION AND STRENGTH OF SURFACE AND UPPER LEVEL FEATURES.
WENT WITH THE NAM40 AND UKMET AS MODELS OF CHOICE FOR THE SHORT
TERM SINCE NAM40 TEMPERATURES LOOK TO BE DOING BEST WHILE UKMET
MODEL PORTRAYING BEST WITH SURFACE AND UPPER LEVEL FEATURES.
FOR TONIGHT COULD STILL SEE A FEW MORE ISOLATED STORMS
INTO THE EVENING BEFORE THEY DISSIPATE. WILL CARRY 20 POPS FOR
EASTERN COLORADO AND THE BORDER KANSAS AND SOUTHWEST NEBRASKA
COUNTIES INTO THE EVENING. OTHER CONCERN TONIGHT REMAINS VERY
WARM TEMPERATURES. FEEL THAT HEAT ADVISORY CRITERIA WILL STILL BE
MET OVER FAR EASTERN ZONES TONIGHT WITH OVERNIGHT LOW TEMPERATURES
NOT EXPECTED TO FALL BELOW 75 IN NORTON AND GRAHAM COUNTIES. THUS
WILL PLAN TO CARRY THIS ADVISORY OVERNIGHT FOR THOSE TWO ZONES.
FOR THE REST OF THE SHORT TERM FORECAST PERIOD THURSDAY THROUGH
SATURDAY SEE PRACTICALLY NO REAL CHANGES IN FORECAST PATTERN AND
DO NOT PLAN TO MAKE SIGNIFICANT CHANGES AT THIS TIME. NO UPPER
LEVEL SHORTWAVES EXPECTED TO MOVE THROUGH THE FORECAST AREA
THROUGH SATURDAY. ALSO 700 MB TEMPERATURES REMAIN VERY WARM (AT
LEAST 15 TO 20 DEG C) PROVIDING A VERY STRONG CAP FOR ANY
CONVECTION TO OVERCOME. WILL GO CLOSER TO NAM40 GUIDANCE FOR HIGH
TEMPERATURES MAINLY IN THE 100 TO 105 RANGE WITH OVERNIGHT LOW
TEMPERATURES IN THE MID 60S WEST TO MID 70S EAST.
AS FOR THE EXTENDED FORECAST PERIOD GFSLR MODEL MAINTAINS THE
CONTINUANCE OF HOT WEATHER INTO THE MIDDLE OF NEXT WEEK. THE
LATEST GFSLR MODEL DOES HINT AT MOVING A COLD FRONT THROUGH THE
FORECAST AREA PERHAPS LATE TUESDAY INTO WEDNESDAY. THIS WILL NEED
TO BE WATCHED BY FUTURE MODEL RUNS TO BETTER ADJUST TIMING. FOR
NOW THAT FAR OUT WILL NO MAKE ANY DRASTIC CHANGES FOR
TEMPERATURES. HAVE GONE WITH LITTLE COOLER TEMPERATURES NORTHWEST
WITH HOTTER TEMPERATURES SOUTHEAST TUESDAY AND WEDNESDAY. ALSO
HAVE ADDED DAY 7 (WEDNESDAY)) AND KEPT IT DRY.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...HEAT ADVISORY FROM 6 AM WEDNESDAY UNTIL 6 PM WEDNESDAY FOR
KSZ003...KSZ004...KSZ015...KSZ016.
.NE...HEAT ADVISORY FROM 6 AM WEDNESDAY UNTIL 6 PM WEDNESDAY FOR
NEZ081.
.CO...NONE.
&&
LAMMERSHazardous weather outlook, Jul 20, 10:17 AM MDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1017 AM MDT WED JUL 20 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1017 AM MDT WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AFTERNOON TEMPERATURES WILL AVERAGE A FEW DEGREES EITHER SIDE OF 110 DEGREES WITH HEAT INDICES GREATER THAN 105 DEGREES ACROSS MUCH OF WESTERN KANSAS AND SOUTHWEST NEBRASKA. THE COMBINATION OF THIS MORNINGS LOW TEMPERATURES ABOVE 75 DEGREES AND TODAYS HIGHS GREATER THAN 105 DEGREES PROMPTS THE ISSUANCE OF A HEAT ADVISORY FOR RED WILLOW COUNTY NEBRASKA...DECATUR...SHERIDAN...GRAHAM...AND NORTON COUNTIES OF KANSAS. THIS ADVISORY MAY NEED TO BE EXTENDED FOR GRAHAM AND NORTON COUNTIES TONIGHT AS LOWS WILL BE NEAR 75 DEGREES. OTHERWISE...A SURFACE TROUGH WILL SLOWLY SINK SOUTH INTO THE CENTRAL TRI-STATE AREA. MOISTURE AND INSTABILITY WILL BE FAVORABLE FOR ISOLATED THUNDERSTORMS BUT VERY WARM TEMPERATURES IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE SHOULD PREVENT THUNDERSTORMS FROM DEVELOPING. SHOULD ONE DEVELOP...ITS LIFESPAN WILL BE LIMITED WITH LITTLE RAIN BUT PERHAPS A LIGHTNING STRIKE OR TWO. SOME GUSTY WINDS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT ADVISORIES MAY BE NEEDED FOR MAINLY THE EASTERN THIRD OF THE TRI-STATE AREA THURSDAY AS AFTERNOON TEMPERATURES WILL ONCE AGAIN EXCEED 105 DEGREES. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND EVENING AND AGAIN ON TUESDAY. THE MAIN THREAT WILL BE DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DDT
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.